SESSION TYPE: Critical Care Student/Resident Case Report Posters II
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: A 27 yo previously healthy female was brought in for altered mental status (AMS) and autonomic instability (AI). Two weeks before presentation she had a seizure after taking tramadol for a broken metacarpal bone and started on Levetiracetam. Shortly thereafter, she developed severe behavioral changes and agitation requiring an admission to an inpatient psychiatric unit, where she received a course of Haldol, Benztropine, and Thorazine. She subsequently developed severe hyperthermia, AMS, AI, and diffuse rigidity and was sent to the emergency department for evaluation.
CASE PRESENTATION: On presentation her MAP ranged from 40-140 within 10-minutes, with large variations in HR. She showed no focal neurologic deficits on exam. The patient was admitted to the ICU and intubated for airway protection. An extensive serum, CSF, and CNS radiographic work up was unrevealing. Differential diagnosis included Neuroleptic Malignant Syndrome (NMS) and tetanus given the recent hand trauma, and treatment was started for both with bromocriptine and metronidazole respectively without improvement. Eventually, her anti-NMDA receptor antibody test returned positive. She received a 5 day course of IVIG without improvement and was switched to steroids with very gradual symptomatic improvement. CT and MRI of abdomen/pelvis did not show signs of malignancy. A Transvaginal ultrasound showed a cystic right ovary and she underwent a unilateral oophorectomy but pathology was negative for teratoma. After 7 weeks, she was able to talk in sentences, eat independently, but had impaired short term memory.
DISCUSSION: Patients with Anti-NMDA limbic encephalitis (LE) have symptoms which often include insomnia, anxiety, bizarre behavior, hallucinations, memory deficits, seizures, catatonia, autonomic instability, dystonia, rigidity, and hypoventilation. Our patient had the majority of these symptoms. About half of female patients older than 18 have an ovarian teratoma associated with A-NMDA, and removal of the malignancy usually results in improvement of symptoms(1). Alternative treatment includes IVIG, steroids, and plasmapheresis. LE can be secondary to both auto-immune and paraneoplastic encephalitides. An extensive serologic exam is required to establish the diagnosis (Table 1,2). Response to treatment can be dramatic but is highly variable. The differential diagnosis includes, NMS, Creutzfield-Jakob disease, CNS infections, cerebrovascular disease, psychiatric disorders, and toxic metabolic encephalopathy.
CONCLUSIONS: Patients who present with autonomic instability, AMS , and aforementioned symptoms, should be considered for LE syndromes such as Anti-NMDA. If not identified in a timely manner, the disease can be progressive and fatal.
1) Vitaliani R, et al. Paraneoplastic encephalitis, psychiatric symptoms, and hypoventilation in ovarian teratoma. Ann Neurol 2005; 58:594.
DISCLOSURE: The following authors have nothing to disclose: Milan Patel, Nima Ghasemzadeh, Aalok Patel, Ram Subramanian
No Product/Research Disclosure InformationEmory University, Atlanta, GA